Acute Exacerbation of Chronic Hepatitis B Virus Infection After Withdrawal of Lamivudine Therapy

Authors


Abstract

Acute exacerbations of chronic hepatitis B virus (HBV) infection occur after withdrawal of lamivudine therapy in approximately 16% of patients and are considered of little clinical significance. We observed “lamivudine withdrawal hepatitis” accompanied by jaundice and incipient liver failure, but also followed by complete recovery and viral clearance. To investigate the incidence, severity, timing, and virologic characteristics of “lamivudine withdrawal hepatitis” we monitored 41 patients for at least 6 months after discontinuation of nucleoside analogue therapy. The incidence of hepatitis flares was estimated to be 7 of 41 (17%); in 2 of 41 cases (5%), hepatitis flares were associated with jaundice and incipient liver failure. A noticeable feature of the “lamivudine withdrawal hepatitis” flares were the high HBV-DNA levels at the time of the alanine transaminase (ALT) peak. All were wild-type HBV, even the one that emerged from a lamivudine-resistant strain during therapy. To minimize the risk of liver failure and to enhance the elimination of HBV following flares, lamivudine therapy was reinstituted in an icteric patient. Clinical and biochemical remission ensued, followed by loss of HBV DNA and hepatitis B e antigen (HBeAg) seroconversion. Such a virologic response did not occur in 5 other patients with a nonicteric “lamivudine withdrawal hepatitis,” who were not retreated with lamivudine. Hepatitis after withdrawal of lamivudine resembles acute hepatitis B with a predominance of anicteric flares within a time frame of 6 months. Active management of hepatitis flares following withdrawal of nucleoside analogue therapy should be investigated further.

Ancillary